Alert archive / Arizona / Blowing Dust Advisories in 2021

Blowing Dust Advisory 2, NWS Tucson, AZ

April 21, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this blowing dust advisory at Apr 21, 2021, 10:21 AM MST for Pima County, Pinal County, Arizona. It took effect at Apr 21, 2021, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 21, 2021, 10:21 AM MST (17:21 UTC)
In effect from
Apr 21, 2021, 11:00 AM MST
Expired
Apr 21, 2021, 8:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 5.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3916 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WWUS75 KTWC 211721
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1021 AM MST Wed Apr 21 2021

AZZ501-502-505-220300-
/O.NEW.KTWC.DU.Y.0002.210421T1800Z-210422T0300Z/
Western Pima County-Tohono O'odham Nation-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
and Picacho Peak State Park
1021 AM MST Wed Apr 21 2021

...BLOWING DUST ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust expected.

* WHERE...Western Pima County, Tohono O'odham Nation and South
  Central Pinal County. This includes portions of I-10 from 
  Marana to the north.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
275 
WWUS75 KTWC 212120
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
220 PM MST Wed Apr 21 2021

AZZ501-502-505-220300-
/O.CON.KTWC.DU.Y.0002.000000T0000Z-210422T0300Z/
Western Pima County-Tohono O'odham Nation-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
and Picacho Peak State Park
220 PM MST Wed Apr 21 2021

...BLOWING DUST ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

* WHAT...Visibility between one quarter mile and one mile in 
  blowing dust expected.

* WHERE...Western Pima County, Tohono O'odham Nation and South 
  Central Pinal County. This includes portions of I-10 from 
  Marana to the north.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into an area of blowing dust.
Remember, Pull Aside, Stay Alive.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
948 
WWUS75 KTWC 220250
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
750 PM MST Wed Apr 21 2021

AZZ501-502-505-220400-
/O.EXP.KTWC.DU.Y.0002.000000T0000Z-210422T0300Z/
Western Pima County-Tohono O'odham Nation-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
and Picacho Peak State Park
750 PM MST Wed Apr 21 2021

...BLOWING DUST ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds continued to diminish in speed this evening with the concern
for blowing dust ending. Thus, the advisory with expire at 8 pm
MST. 

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Apr 21, 3:01 AM MST, 7 hours 20 minutes earlier.

Area forecast discussion, Apr 21, 3:01 AM MST, 7 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Tucson
AZ 301 AM MST Wed Apr 21 2021

.UPDATE...Removed Fire Weather Zone 150 from the Thursday Fire
Weather Watch, otherwise no other changes.

.SYNOPSIS...A storm system will produce widespread gusty winds today
and to a lesser extent Thursday along with gradually cooling
temperatures into Friday. There is also a slight chance of showers
over the White Mountains Friday. After a rapid warmup this weekend,
another storm system may impact the area early next week.

&&

.DISCUSSION...It gonna be breezy and given the situation it will
begin to ramp up fairly early with gusty winds developing over
central/western Pima county as early as 9 am. Winds will then
surface steadily eastward through the late morning hours. Primary
concern, other than roving garbage cans, is the critical fire weather
conditions that will develop and an area wide Red Flag Warning is in
effect as a result. Another concern with winds this strong will be
areas of blowing dust out across the open desert and downwind from
the Willcox Playa. With the wind direction predominately southwest,
I-10 northwest of Tucson and east of Willcox may be impacted at times
this afternoon with reduced visibility. Winds ease this evening
except for the exposed mountain ridges where gusty winds will
continue through the night.

On Thursday the core of the midlevel winds will have shifted eastward
with the strongest winds occurring southeast of Tucson. Some areas
from the Huachuca Mountains eastward may reach critical fire weather
levels once again Thursday afternoon. After coordinating with
neighboring offices, we decided to leave the Thursday Fire Weather
Watch as is for the moment. By Friday, the axis of the storm should
be moving overhead pushing the stronger winds east of the area but
also resulting in cooler temperatures and a slight chance of showers
over the White Mountains.

Temperatures will rebound quickly this weekend as an upper level
ridge builds over the area behind the departing storm. Sunday should
be the warmest day through next Tuesday with highs in the lower to
mid 90s in the valleys from Tucson north and west. Guidance continues
to strongly suggest some sort of trough affecting the area early
next week although there is a wide variation in the solutions
primarily related to timing. Could be another period of strong winds
along with a slight chance for showers which would be a welcome
change if it were to occur.

&&

.AVIATION...Valid through 22/12Z.
SCT-BKN cirrus clouds today then clearing this evening. SFC wind
SWLY/WLY at 8-12 kts increasing rapidly aft 21/14Z, with SWLY SFC
wind at 20-30 kts and gusts to 30-40 kts between 21/18Z and 22/02Z.
Aft 22/02Z SFC wind becoming S-SWly 8-13 kts through the remainder
of the night. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A Red Flag Warning is in effect for all of southeast
Arizona today from 11 am to 8 pm MST. Expect strong and gusty
southwest winds of 20-30 mph and gusts to 45 mph with very low
humidity levels. Critical fire weather conditions are possible again
over portions of southeast Arizona Thursday afternoon and evening,
roughly southeast of a line from Nogales to Vail to Clifton. A Fire
Weather Watch remains in effect for the above areas on Thursday
afternoon and early evening, with southwest winds of 15-25 mph and
gusts to 35 mph in the Fire Weather Watch area Thursday.

Otherwise, near normal temperatures are expected through Friday,
with above normal daytime temperatures this weekend. There is a
chance for another storm system early next week, with the potential
for strong winds and a small possibility of a few showers across
northern areas with cooler temperatures.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to 8 PM MST this
evening for AZZ150>154.

Fire Weather Watch from Thursday afternoon through Thursday
evening for AZZ151>154.

&&

Public...Cerniglia
Aviation...Cerniglia
Fire Weather....Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:37 PM MSTRed Flag WarningTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz29 hr

Nearby

Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.